Fen-phen for weight loss
I only caught half of a TV segment that highlighted possible health effects of the fenfluramine and phentermine combination of drug therapy used to assist in weight loss. I have been on the regimen for two months, with a 20 pound loss, and would like to continue another month to see if I can shave off another five to ten pounds. I believe that they referred to pulmonary hypertension, but I don't know what circumstance (prior conditions, dosage errors, etc.) causes this to be a concern. The fen-phen pages I have been able to access on the Internet thus far have no information on this and the one doctor I tried to ask about this gave a contrite answer advising me that if my doctor knows the right doses to give, I shouldn't worry about it. Any information you have will be much appreciated!
Fen-phen? Unfortunately, that may be a no-go. The drug — a combination of fenfluramine and phentermine, commonly used for weight loss — was discontinued in 1997 due to serious health risks associated with its use, including heart valve disease and pulmonary hypertension. However, if weight loss is what you’re going for, perhaps it’s worth exploring what lifestyle behaviors you can alter or adopt to help you achieve your goal — with fewer risks to your wellness. Not only is doing so likely to be safer, but may also provide additional health benefits such as decreased risk for certain chronic diseases! Read on for more information about the drug combo in question and alternative weight loss strategies.
First, a bit of history: the drugs fenfluramine and phentermine, were separately approved by the U.S. Food and Drug Administration (FDA) as short-term appetite suppressants used for obesity management. However, the combination drug, fen-phen, was never approved because the studies presented to the FDA failed to document the drug's effectiveness or safety. Any use of the fen-phen combination drug was “off-label,” meaning it was prescribed for use in ways other than those described in the FDA-approved labels (which is done at the discretion of your health care provider). In 1997, a Mayo Clinic report indicated that a number of patients who took fen-phen, without any history of heart disease, had developed heart valve disease — a disease that causes tightness or leakiness of the heart valves so they don’t function properly. These findings led the FDA to issue a Public Health Advisory and, subsequently, the manufacturers agreed to take fen-phen off the market.
Though it may no longer be available, fen-phen is just one of many weight loss drugs that have been or are currently on the market — check out the related Q&As for more information. Ultimately though, if you’re concerned about the side effects from weight loss drugs, then taking a medication might not be the best solution for you. But, that doesn’t mean you’re out of options! An option with fewer negative side effects that you might consider, if you haven’t already, is a combination that includes getting plenty of physical activity and eating a balanced diet filled with fresh fruits and veggies. If you’re not sure how to start, check out What to eat? and Kickstart for getting healthy eating and exercise plan in gear? for more information. Feeling low on motivation? You may find it helpful to recruit a friend — moral support can help people stick to their goals and maintain their weight loss. Before making changes to your routine, it’s wise to speak with your health care provider. S/he can help you get started on a weight loss and general nutrition plan that is safe and works best with your lifestyle. Additionally, a registered dietician can help you develop a healthy eating plan specific to your needs, food preferences, and patterns.
Originally published Sep 13, 1996
Submit a new comment
Can’t find information on the site about your health concern or issue?